Wyoming, 2025

Damaging Winds in Wyoming, May 11, 2025

May 11, 2025 · NWS RIW · 9 events in 5 counties and zones

Low pressure and an associated cold front moved across Wyoming and brought severe thunderstorms with high wind gusts to much of western and central Wyoming. The strongest wind occurred west of Highway 120 near Irma Lake where a wind gust of 79 mph was measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure and an associated cold front moved across Wyoming and brought severe thunderstorms with high wind gusts to much of western and central Wyoming. The strongest wind occurred west of Highway 120 near Irma Lake where a wind gust of 79 mph was measured. Other notable wind gusts included 75 mph along South Pass near Red Canyon, 70 mph at Farson in Sweetwater County, 66 mph at the Dubois airport, and 62 mph in Powell, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 11, 11:19 AM MST, 1 hour 4 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected across the area through this evening, most widespread across northwestern Wyoming. Storms will be capable of producing strong wind, as well as isolated large hail.
  • Elevated fire weather conditions are expected across central and southern Wyoming today.
  • Monday will see widespread elevated to critical fire weather conditions as strong southwesterly wind increases and humidity drops below 15 percent.
  • The next system will arrive on Tuesday, bringing widespread rain and mountain snow along and east of the Continental Divide through Thursday. There is a 60 to 70 percent chance of total precipitation amounts exceeding 1 inch across much of northern Wyoming.
Area forecast discussion, May 11, 11:19 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1219 PM MDT Sun May 11 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected across the area through this
  evening, most widespread across northwestern Wyoming. Storms
  will be capable of producing strong wind, as well as isolated
  large hail.

- Elevated fire weather conditions are expected across central and
  southern Wyoming today.

- Monday will see widespread elevated to critical fire weather conditions
  as strong southwesterly wind increases and humidity drops
  below 15 percent.

- The next system will arrive on Tuesday, bringing widespread
  rain and mountain snow along and east of the Continental
  Divide through Thursday. There is a 60 to 70 percent chance of
  total precipitation amounts exceeding 1 inch across much of
  northern Wyoming.

&&

.UPDATE...
Issued at 1213 PM MDT Sun May 11 2025

The forecast is on track today with the main concern of severe
weather. The impetus for this is a shortwave compressing the ridge,
combined with ample mid-level moisture and a quickly destabilizing
environment early this afternoon. This will be most focused
across northwestern Wyoming where these ingredients will be
maximized. With 30 to 40 knots of sfc-6km shear, some of these
storms will be stronger, with both a strong wind and large hail
threat. Elsewhere, the main concern will be strong outflow wind
gusts. This is expected to be most widespread east of the
Divide and across southern Wyoming where the boundary layer will
be drier; DCAPE values will exceed 1000 J/kg for much of these
areas. The other concern is elevated fire weather given the
general non-thunderstorm gusty southwest winds and drier
environment east of the Divide. This will be further enhanced
with any strong, dry outflows.

Convection will taper off after sunset, leaving dry conditions
overnight. Monday will bring an ever greater concern for fire
weather conditions as gusty and dry conditions become widespread.

&&

.DISCUSSION...
Issued at 142 AM MDT Sun May 11 2025

The ridge that has been bringing the hot/dry conditions to the area
will slowly be pushed east as a strong low approaches from the west
today. This low will struggle to impose its will on the ridge as the
ridge is firmly entrenched across the region. With that being said,
the low should nudge it far enough east to bring in plentiful mid-
level moisture, especially across northwest Wyoming. This will be
enough for scattered rain showers and thunderstorms to develop
across the area Sunday afternoon. The Storm Prediction Center has
upgraded their Outlook for Sunday afternoon to Slight from about
Jackson northeast through YNP and over to Cody, with a Marginal Risk
from the Upper Green River Basin up through the Wind River Basin and
just west of Buffalo. The environment will be supportive of strong
to severe downdraft winds, especially in the aforementioned areas.
There is also a low chance (5%) of 1 inch hail, mainly from Jackson
up into YNP. The dry air in the low-levels of the atmosphere will
prevent rain from being too heavy at most locations, so flooding is
not expected from any of these storms. This is despite very
respectable PWAT's of 0.5-0.6" across the area. This moisture is
mainly in the mid-levels of the atmosphere.

This weather system will retreat somewhat on Monday as the ridge
holds the line against the formidable low. Drier air (PWAT's of 0.2-
0.3") will move in as dry southwesterly flow increases. The lack of
moisture will keep convective activity very limited Monday
afternoon. The bigger weather concern for Monday is how dry and
windy it will be. This will result in elevated fire weather
conditions and would most certainly be worse than elevated if
greenup were not occurring. RH values will drop into the low
teens and upper single digits for most of the area Monday
afternoon. Couple this with wind gusts of 30-40 mph and you get
a day that burning is strongly discouraged.

The low should still struggle to push into Wyoming on Tuesday as the
ridge just doesn't want to leave. Unfortunately the ridge is in a
losing battle as the low finally pushes it east Tuesday afternoon
into Tuesday night, with rain beginning across northwest Wyoming
Tuesday afternoon. Rain will become widespread Tuesday night,
becoming heavy at times across northern Wyoming. Precipitation will
be persistent through Wednesday evening as the majority of the
weather system will pass through from Tuesday afternoon through
Wednesday evening. At elevations above 8000 ft precipitation will
fall as snow and northern mountains will receive anywhere from a
foot to two feet of snow with this weather system. Precipitation
will lighten up and become less widespread Wednesday night, but
light precipitation will continue through Thursday evening before
the weather system fully exits Thursday night. There is concern for
minor flooding from Wapiti to Cody from Tuesday afternoon through
Wednesday afternoon where rain on top of recent snowmelt could cause
issues. Beyond Thursday the weather pattern remains somewhat
unsettled with some weak shortwaves possible through the weekend,
but temperatures will rebound a bit into the upper 60s east of the
Divide by Saturday. Early indications are that another potent Spring
weather system could impact the region early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1105 AM MDT Sun May 11 2025

Scattered to widespread showers and thunderstorms are expected or
possible this afternoon and evening at all terminals. Thunderstorm
chances are greatest with highest confidence at KJAC, KRKS, and
KCOD. At all other terminals there is a 30% chance of thunderstorms
directly impacting any given terminal and this is reflected in a
PROB30 group. With any thunderstorms anticipate periods of
gusty erratic winds up to 40-50 kts and IFR to MVFR visibilities
in the heaviest downpours, especially at KJAC, KRKS, and KCOD.
Mountain obscuration is possible with showers and thunderstorms.
Thunderstorm chances diminish around sunset with dry conditions
the remainder of the TAF period.

Outside of thunderstorm activity, expect south to southwesterly
gusty winds through sunset. Winds diminish slightly overnight and
increase again from the southwest after sunrise Monday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Myers
DISCUSSION...Rowe
AVIATION...Gerhardt
Hazardous weather outlook, May 10, 11:57 PM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1257 AM MDT Sun May 11 2025

WYZ001>020-022>030-121100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1257 AM MDT Sun May 11 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered rain showers and thunderstorms develop this afternoon.
There is a slight risk of severe thunderstorms across northwest
Wyoming, including YNP. The main threat will be damaging wind gusts,
but hail up to an inch in diameter is also possible (5%). Most of the
area has a chance (30-50%) for strong wind gusts with any showers and
storms that develop this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Fire weather conditions will be elevated and conditions
would be worse if greenup were not occurring. RH will drop into the
low teens across most of the area Monday afternoon and wind will
increase to 20-30 mph, with gusts of 30-40 mph.

Tuesday through Thursday...A multi-day Spring storm system will
impact western and central Wyoming. Substantial mountain snow will
fall at elevations above 8000 ft, mainly across the Absarokas and
Bighorns. Rainfall will be impactful as well for elevations below
8000 ft. Minor flooding is possible (20-30%) from the Absaroka
Mountains through the Bighorn Basin, over the Bighorn Mountains, and
into northern Johnson County. The best chance for minor flooding
would be Cody west toward Wapiti.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 113 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
May 11, 12:23 PM MST
Where
Fremont County, Dubois Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
43.550, -109.700

A 66 mph wind gust occurred at the Dubois airport.

Thunderstorm Wind, Hot Springs

When
May 11, 1:42 PM MST
Where
Hot Springs County, 10 mi WSW of Grass Creek
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
43.875, -108.886

The Grass Creek RAWS site had a wind gust of 66 mph.

Thunderstorm Wind, Park

When
May 11, 1:50 PM MST
Where
Park County, 11 mi SE of Wapiti
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.357, -109.272

A 65 mph wind gust was reported at Irma Lake.

Thunderstorm Wind, Teton

When
May 11, 2:36 PM MST to 2:37 PM MST
Where
Teton County, (Jac)jackson Hole Ar
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
43.600, -110.730

The Jackson Hole airport reported a wind gust of 67 mph.

Thunderstorm Wind, Sweetwater

When
May 11, 3:52 PM MST to 4:00 PM MST
Where
Sweetwater County, Farson
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.100, -109.450

The WYDOT weather sensor at Farson reported wind gusts as high as 70 mph.

Thunderstorm Wind, Park

When
May 11, 4:20 PM MST to 4:30 PM MST
Where
Park County, 9 mi SSE of Wapiti to 11 mi SE of Wapiti
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.350, -109.360

A thunderstorm brought wind gusts as high as 79 mph at Irma Lake. A 61 mph wind gust was reported 9 miles SSE of Wapati.

Thunderstorm Wind, Fremont

When
May 11, 4:22 PM MST to 4:38 PM MST
Where
Fremont County, 10 mi NE of Atlantic City
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.602, -108.581

Wind gusts as high as 75 mph occurred at Red Canyon along Highway 28.

Thunderstorm Wind, Park

When
May 11, 4:30 PM MST to 4:31 PM MST
Where
Park County, 4.18 mi WSW of Cody
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.500, -109.150

Wind gust to 66 mph on the mesonet station PC261 Cedar Mountain near Cody, WY.

Thunderstorm Wind, Park

When
May 11, 5:15 PM MST
Where
Park County, Powell Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
44.870, -108.780

The Powell airport reported a wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265431, 1265432, 1265720, 1265718, 1265719, 1265721, 1265722, 1267020, 1265717.